Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 70, NWS Morristown, TN

June 23, 2018Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 23, 2018, 12:35 PM CDT for Marion County, Tennessee. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2018, 12:35 PM CDT (17:35 UTC)
Expired
Jun 23, 2018, 1:15 PM CDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 51 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 12:50 PM CDTTSTM WND DMGJasper, TNWIDESPREAD WIND DAMAGE TO TREES ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 11:09 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WUUS54 KMRX 231735
SVRMRX
TNC115-231815-
/O.NEW.KMRX.SV.W.0070.180623T1735Z-180623T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1235 PM CDT SAT JUN 23 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Marion County in east Tennessee...

* Until 115 PM CDT.

* At 1234 PM CDT, severe thunderstorms were located along a line
  extending from near Monteagle to near Kimball to near South
  Pittsburg, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Jasper, South Pittsburg, Whitwell, Kimball, Haletown (guild), 
  Griffith Creek, Chimneys State Park, Hicks Gap State Park, 
  Sequatchie Cave, Foster Falls State Park and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3499 8577 3508 8578 3524 8584 3524 8582
      3522 8577 3522 8574 3524 8569 3528 8570
      3531 8557 3524 8543 3516 8539 3511 8539
      3510 8537 3507 8536 3504 8539 3504 8541
      3500 8543 3499 8547
TIME...MOT...LOC 1734Z 278DEG 45KT 3517 8579 3508 8575 3502 8575 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
748 
WWUS54 KMRX 231747
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1247 PM CDT SAT JUN 23 2018

TNC115-231815-
/O.CON.KMRX.SV.W.0070.000000T0000Z-180623T1815Z/
Marion TN-
1247 PM CDT SAT JUN 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR MARION COUNTY...

At 1247 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Tracy City to near Jasper to 6
miles southeast of Kimball, moving east at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Jasper, Whitwell, Kimball, Powells Crossroads, Martin Springs, Fiery
Gizzard State Park, Haletown (guild), Griffith Creek, Chimneys State
Park, Hicks Gap State Park, Sequatchie Cave, Foster Falls State Park
and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3499 8568 3522 8574 3524 8569 3528 8570
      3531 8557 3524 8543 3516 8539 3511 8539
      3510 8537 3507 8536 3504 8539 3504 8541
      3500 8543 3499 8547
TIME...MOT...LOC 1747Z 272DEG 46KT 3522 8565 3509 8557 3501 8558 

HAIL...0.88IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 12:32 PM CDT, 3 minutes earlier.

Area forecast discussion, Jun 23, 12:32 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
132 PM EDT Sat Jun 23 2018

.AVIATION...Plenty of moisture will linger over the area. Will be
some convection around at times, but timing, other than current
convection approaching CHA, is still difficult. Right now appears
there will be some convection around this afternoon, then again
late tonight into Sunday. MVFR cig/vis look likely for a period
again late tonight into early Sunday all sites.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jun 23, 2:43 AM CDT, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
343 AM EDT Sat Jun 23 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
343 AM EDT Sat Jun 23 2018 /243 AM CDT Sat Jun 23 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Strong to severe storms will be possible late this afternoon and
evening. Damaging winds will be the main threat with these
storms. Hail up to quarter size and localized flash flooding will
also be possible. The main threat for severe weather will be along
and south of Interstate 40.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to marginally severe storms will also be possible
Sunday afternoons. Damaging winds will be the main threat with
these storms. Hail up to quarter size will also be possible. Heavy
rainfall will also lead to localized flash flooding especially in
areas of poor drainage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, Jun 23, 12:18 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
1218 PM CDT SAT JUN 23 2018

TNZ098-231800-
Marion TN-
1218 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 100 PM CDT...

At 1218 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cowan to 11 miles west of Bridgeport to
near Stevenson. Movement was northeast at 40 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Martin Springs, Fiery Gizzard State Park, Haletown
(guild), Griffith Creek, Chimneys State Park, Hicks Gap State Park,
Sequatchie Cave, Foster Falls State Park, New Hope and Lone Oak.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
east Tennessee.

LAT...LON 3524 8584 3524 8582 3522 8577 3522 8574
      3524 8569 3529 8571 3532 8556 3530 8555
      3527 8549 3527 8546 3520 8539 3504 8540
      3501 8542 3498 8548 3499 8586 3522 8586
      3522 8587
TIME...MOT...LOC 1718Z 242DEG 36KT 3514 8599 3498 8591 3484 8590

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:18 PM CDTSpecial Weather StatementMRXMarion42 min
Jun 23, 12:54 PM CDTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, Marion, Sequatchie51 min
Jun 23, 1:36 PM CDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Polk39 min
Jun 23, 1:39 PM CDTSpecial Weather StatementMRXBledsoe, McMinn, Meigs, Rhea51 min
Jun 23, 1:52 PM CDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea38 min
Jun 23, 1:57 PM CDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk48 min
Jun 23, 2:11 PM CDTSevere Thunderstorm WarningMRXMcMinn, Monroe49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.